The Annals of Probability

Superprocesses of stochastic flows

Zhi-Ming Ma and Kai-Nan Xiang

Full-text: Open access


We construct a continuous superprocess X on M (R d) which is the unique weak Feller extension of the empirical process of consistent k-point motions generated by a family of differential operators. The process X differs from known Dawson–Watanabe type, Fleming–Viot type and Ornstein–Uhlenbeck type superprocesses. This new type of superprocess provides a connection between stochastic flows and measure-valued processes, and determines a stochastic coalescence which is similar to those of Smoluchowski. Moreover, the support of X describes how an initial measure on R d is transported under the flow. As an example, the process realizes a viewpoint of Darling about the isotropic stochastic flows under certain conditions.

Article information

Ann. Probab., Volume 29, Number 1 (2001), 317-343.

First available in Project Euclid: 21 December 2001

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H15: Stochastic partial differential equations [See also 35R60] 60G57: Random measures 60J25: Continuous-time Markov processes on general state spaces

Stochastic flow measure-valued process stochastic coalescence


Ma, Zhi-Ming; Xiang, Kai-Nan. Superprocesses of stochastic flows. Ann. Probab. 29 (2001), no. 1, 317--343. doi:10.1214/aop/1008956332.

Export citation


  • [1] Aldous, D. J. (1998). Stochastic coalescence. In Proceedings of the International Congress of Mathematicians 3 205-211.
  • [2] Baxendale, P. (1984). Brownian motions in the diffeomorphism group I. Compositio Math. 53 19-50.
  • [3] Baxendale, P. (1986). The Lyapunov spectrum ofa stochastic flows ofdiffeomorphisms. Lecture Notes in Math. 1186 232-337. Springer, Berlin.
  • [4] Baxendale, P. (1992). Stability and equilibrium properties ofstochastic flows ofdiffeomorphisms. In Diffusion Processes and Related Problems in Analysis (M. Pinsky and M. Wishstutz, eds.) 2 1-35. Birkh¨auser, Boston.
  • [5] Baxendale, P. and Harris, T. E. (1986). Isotropic stochastic flows. Ann. Probab. 14 1155-1179.
  • [6] Castell, F. (1993). Asymptotic expansion ofstochastic flows. Probab. Theory Related Fields 96 225-239.
  • [7] Darling, R. W. R. (1987). Constructing nonhomeomorphic stochastic flows. Mem. Amer. Math. Soc. 376.
  • [8] Darling, R. W. R. (1988). Rate ofgrowth ofthe coalescent set in a coalescing stochastic flow. Stochastics 23 465-508.
  • [9] Darling, R. W. R. (1992). Isotropic stochastic flows: a survey. In Diffusion Processes and Related Problems in Analysis (M. Pinsky and M. Wihstutz, eds.) 2 75-94. Birkh¨auser, Boston.
  • [10] Darling, R. W. R. and Le Jan, Y. (1988). The statistical equilibrium ofisotropic stochastic flow with nonnegative Lyapunov exponents is trival. Lecture Notes in Math. 1321 175-185. Springer, Berlin.
  • [11] Dawson, D. A. (1993). Measure-valued Markov processes. Lecture Notes in Math. 1541 1-260. Springer, Berlin.
  • [12] Dynkin, E. B. (1989). Three classes of infinite-dimensional diffusions. J. Funct. Anal. 86 75-110.
  • [13] Dynkin, E. B. (1994). An Introduction to Branching Measure-valued Processes. Amer. Math. Soc. Providence, Rhode Island.
  • [14] Elworthy, K. D. (1982). Stochastic Differential Equations on Manifolds. Cambridge Univ. Press.
  • [15] Elworthy, K. D. (1992). Stochastic flows on Riemannian manifolds. In Diffusion Processes and Related Problems in Analysis (M. Pinsky and M. Wihstutz eds.) 2 36-72. Birkh¨auser, Boston.
  • [16] Elworthy, K. D. (1996). Homotopy vanishing theorems and the stability ofstochastic flows. Geom. Funct. Anal. 6 51-78.
  • [17] Ethier, S. N. and Kurtz, T. G. (1985). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [18] Flandoli, F. (1986). Stochastic flows for nonlinear second-ordered parabolic SDE. Ann. Probab. 24 547-558.
  • [19] Harris, T. E. (1984). Coalescing and noncoalescing stochastic flows in R. Stochastic Process. Appl. 17 187-210.
  • [20] Ikeda, N. and Watanabe, S. (1988). Stochastic Differential Equations and Diffusion Processes. North-Holland, New York.
  • [21] Jacod, J. and Shiryaev, A. N. (1987). Limit Theorems for Stochastic Processes. Springer, New York.
  • [22] Kunita, H. (1990). Stochastic Flows and Stochastic Differential Equations. Cambridge Univ. Press.
  • [23] Le Gall, J. F. (1998). Branching processes, random trees and superprocesses. In Proceedings of the International Congress of Mathematicians 3 279-289.
  • [24] Le Jan, Y. (1985). On isotropic Brownian motions.Wahrsch. VerwGebiete 70 609-620.
  • [25] Le Jan, Y. (1989). Proprietes asymptotiques des flots browniens isotroes. C. R. Acad. Sci. Paris 309 63-65.
  • [26] Liao, M. (1992). The existence ofisometric stochastic flows for Riemannian Brownian motions. In Diffusion Processes and Related Problems in Analysis (M. Pinsky and M. Wihstutz eds.) 2 95-109. Birkh¨auser, Boston.
  • [27] Liao, M. (1993). Stochastic flows on the boundaries of SL n R. Probab. Theory Related Fields 96 261-281.
  • [28] Liao, M. (1994). The Brownian motion and the canonical stochastic flow on a symmetric space. Trans. Amer. Math. Soc. 341 253-274.
  • [29] Matsumoto, H. (1989). Coalescing stochastic flows on the real line. Osaka J. Math. 26 139-158.
  • [30] Perkins, E. A. (1994). Measure-valued branching diffusions and interactions. In Proceedings of the International Congress of Mathematicians 2 1036-1046.
  • [31] Sharp, M. (1988). General Theory of Markov Processes. Academic Press, New York.
  • [32] Smoluchowski, M. V. (1916). Drei vortr¨age ¨uber diffusion, Brownsche bewegung and koagulation von kolloidteilchen. Physik.17 557-585.
  • [33] Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Springer, Berlin.
  • [34] Yaglom, A. (1987). Correlation Theory of Stationary and Related Random Functions. Springer, New York.
  • [35] Yan, J. A. (1988). Measure and Integral. Shan Xi Norm. Univ. Press, P.R. China. (In Chinese.)
  • [36] Yun, Y. S. (1996). A quasi-sure flow property and the equivalence of capacities for differential equations on the Wiener space. J. Func. Anal. 137 381-393.